Article Text

PDF
DI-031 Acute pancreatitis and hyperbilirubinaemia possibly associated with ribavirin administration and new direct antiviral agents
  1. C Cristina1,
  2. A Diaz2,
  3. AM Bolaños1,
  4. S Buendia1,
  5. T Cruz1
  1. 1Hospital Universitario Del Sureste, Pharmacy, Madrid, Spain
  2. 2Hospital Universitario Del Sureste, Gastroenterology Unit, Madrid, Spain

Abstract

Background The new direct acting antiviral agents (DAAs) for the treatment of hepatitis C have resulted in more effective and safer combinations. While interferon has been almost banished from actual treatment, improving tolerance, this is not the case for ribavirin, which is still part of many of the  combinations, contributing to some of the adverse effects of the therapy. Pancreatitis and hyperbilirubinaemia are two of them, usually associated with combinations with peginterferon or with coadministration with other drugs. However, there are no data of such adverse effects when administered with  DAAs.

Purpose Description of one case of hyperbilirubinaemia and pancreatitis possibly associated (according to Naranjo´s algorithm) with ribavirin administration in combination with ombitasvir, paritaprevir, ritonavir and dasabuvir (OTV/PTV/RTV/DSV).

Material and methods A 75-year-old man was admitted to the gastroenterology unit with abdominal pain and vomiting, 3 weeks after starting treatment with OTV/PTV/RTV/DSV and ribavirin 1200 mg daily. He was taking no other concomitant medication. Blood analysis showed the following values: total and conjugated bilirubin 7.1 and 1.3 mg/dL, respectively; alpha amylase 1166 U/L; lipase 5537 U/L and haemoglobin 10.5 g/dL. He was diagnosed with acute pancreatitis. On admission HCV viral load was undetectable.

Results During hospitalisation total bilirubin values rose to 9 mg/dL while haemoglobin decreased to 10.3 g/dL. The pharmacy was consulted in order to request a change in treatment to ledipasvir/sofosbuvir. The pharmacy recommended ribavirin withdrawal. 2 days after withdrawal, total bilirubin dropped to 5.9. Similarly, alpha amylase and lipase decreased to normal values. The patient was discharged with a total bilirubin value of 1.6 mg/dL; 2 weeks later, haemoglobin increased to  13.9 g/dL.

Although pancreatitis mechanism is not yet well known, hyperbilirubinaemia is thought to be caused by erythrocyte destruction. Applying Naranjo´s algorithm, these two adverse effects were considered probable. The quick resolution of symptoms after withdrawal of ribavirin was thought to be secondary to this drug.

Conclusion Pancreatitis and hyperbilirubinaemia are adverse events previously related to ribavirina in combination with peginterferon. Further studies are needed to determine its specific role in combination with DDAs.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.